Science News
from research organizations

Acute Gastric Injury Due To High-dose Analgesics?

Date:
January 6, 2009
Source:
World Journal of Gastroenterology
Summary:
A new study has documented the gastrointestinal complications of high dose acetaminophen, a commonly used drug. The study investigated the acute high dose ingestion of analgesics, nonsteroidal anti-inflammatory drugs and acetaminophen, with suicidal intent. The study results surprisingly indicated that acetaminophen induces gastric lesions.
Share:
       
FULL STORY

Analgesics, NSAIDs and acetaminophen, are commonly used for the relief of fever, headaches, and other minor aches and pains. The gastrointestinal side effects of NSAIDs are well documented and acetaminophen is accepted to be a safe drug for the gastrointestinal system. Acute effects of short-term, especially high-dose NSAID and acetaminophen use have not been studied adequately.

A new research article addresses this question. The research team led by Dr. Soylu and her colleagues from Bakirkoy Dr. Sadi Konuk and Dr. Lutfi Kirdar Kartal Research and Training Hospitals in Istanbul investigated the gastrointestinal side effects of high dose acetaminophen and NSAIDs. Acetaminophen and non-steroidal anti-inflammatory drugs are widely used analgesics alone or in combination with other drugs with or without prescription. Acetaminophen is sometimes grouped with NSAIDs; however, it is not an NSAID. Gastrointestinal side effects of NSAIDs at therapeutic doses are well documented. However, acetaminophen is accepted to be free of gastrointestinal side effects at therapeutic doses.

The study group consisted of 50 patients admitted to the emergency department with high dose analgesic ingestion with suicidal intent. Thirty patients with or without mild complaints of dyspepsia were selected as the control group. The study results indicated that gastric lesions were similar between the groups. Thus, acetaminophen is not free of gastrointestinal side effects at high doses.

Dr. Soylu states that this paper is one of the first to document the endoscopic acute gastric damage caused by acute high-dose acetaminophen, but there still remain several questions to be answered. Gastrointestinal side effects of NSAIDs appear within therapeutic doses, but the gastrointestinal side effects of acetaminophen within therapeutic doses still remain to be investigated.

The results of the present paper may be useful in evaluating the gastrointestinal complications of acute high dose analgesic use. Contrary to current convictions, high-dose acetaminophen, as well as NSAIDs, may also cause endoscopic acute gastric damage.


Story Source:

The above story is based on materials provided by World Journal of Gastroenterology. Note: Materials may be edited for content and length.


Journal Reference:

  1. Soylu A, Dolapcioglu C, Dolay K, Ciltas A, Yasar N, Kalayci M, Al i s H, Sever N. Endoscopic and hi s topathological evaluation of acute gastric injury in high-dose acetaminophen and nonsteroidal anti-inflammatory drug ingestion with suicidal intent. World J Gastroenterol, 14(43): 6704-6710 [link]

Cite This Page:

World Journal of Gastroenterology. "Acute Gastric Injury Due To High-dose Analgesics?." ScienceDaily. ScienceDaily, 6 January 2009. <www.sciencedaily.com/releases/2008/12/081229104511.htm>.
World Journal of Gastroenterology. (2009, January 6). Acute Gastric Injury Due To High-dose Analgesics?. ScienceDaily. Retrieved May 30, 2015 from www.sciencedaily.com/releases/2008/12/081229104511.htm
World Journal of Gastroenterology. "Acute Gastric Injury Due To High-dose Analgesics?." ScienceDaily. www.sciencedaily.com/releases/2008/12/081229104511.htm (accessed May 30, 2015).

Share This Page: